Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 137, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 13, 2003, 3:11 PM EDT for Laurel County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 3:11 PM EDT (19:11 UTC)
- Expired
- Jul 13, 2003, 4:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 131911 SVRJKL KYC125-132000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 311 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUREL COUNTY * UNTIL 400 PM EDT * AT 310 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER BALDROCK...OR 15 MILES SOUTHWEST OF LONDON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VOX AROUND 315 PM EDT. KEAVY AROUND 320 PM EDT. HIGHTOP AROUND 325 PM EDT. BERNSTADT AROUND 335 PM EDT. SUBLIMITY CITY AROUND 340 PM EDT. THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3699 8443 3686 8427 3717 8383 3734 8405 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:35 AM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 13, 10:35 AM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1035 AM EDT SUN JUL 13 2003 MAIN SFC FEATURE TO CONTEND WITH TODAY IS INVERTED TROUGH STRETCHED ACROSS THE MIDDLE OF THE CWA THIS MORNING. THIS HAS BEEN VERY SLOWLY SAGGING SOUTH OVER THE PAST FEW HOURS ACCORDING TO MSAS. WITH THIS FEATURE...COMBINED WITH EMBEDDED S/W CURRENTLY NOSING INTO S. IL AND IN...WILL BREAK OFF A SOUTHERN ZONE GROUP WITH 30 POPS AS AFOREMENTIONED INVERTED TROUGH SAGS SOUTH THROUGH TIME. WIND PROFILE NOT AS STRONG AS YESTERDAY...ESPECIALLY BELOW 500 MB...HOWEVER ENVIRONMENT...ESPECIALLY SOUTH...STILL SUPPORTIVE OF SOME GUSTY WINDS AND SMALL HAIL. WILL HIGHLIGHT THIS IN THE HWO. ALL OTHER ELEMENTS OF THE FORECAST LOOK ON TARGET. .JKL...NONE. GEOGERIAN --------------------------------------------------------------------- 515 AM EDT SUN JUL 13 2003 TSRA ACTIVITY HAS DIED DOWN FINALLY WITH AREAS OF FOG FORMING AROUND THE CWA. NOT MUCH OF THE FRONT LEFT WHICH SAGGED SOUTH. ENOUGH LOW LEVEL MOISTURE CENTRAL AND SOUTHERN CWA TO THROW IN A 20 POP FOR AFTERNOON AND EVENING ISOLATED SHALLOW CONVECTION AS WE WILL BE CLOSE TO THE UPPER TROUGH AXIS. SOME RIDGING IS TAKING PLACE TO THE WEST...BUT LOOKS AS IF WE WILL REMAIN JUST CLOSE ENOUGH TO THE TROUGH AXIS TO NOT BE COMPLETELY OUT OF THE REALM FOR CHANCE OF PRECIP FOR THE NEXT COUPLE OF AFTERNOONS/EVENINGS. THE CAP GETS WEAKER TOWARD THIS LATE AFTERNOON AND A VORT LOOKS TO SWING AROUND THE BASE OF THE THE MID/UPPER LEVEL TROUGH ORIENTED NEAR OUR AREA...ALTHOUGH THERE WILL BE SOME WEAK SUBSIDENCE GOING ON AND SURFACE HIGH PRESSURE WILL WORK AGAINST RAIN PRODUCTION...SO WILL NOT GO ABOVE 20 POPS AND KEEP NORTH DRY. PRETTY MUCH THE SAME FOR TOMORROW AS WE WILL REMAIN NEAR THE UPPER TROUGH AXIS ANOTHER POSSIBLE VORT COMING DOWN THE PIKE. A BIT BETTER LIFT...BUT LOW LEVEL MOISTURE NOT AS GOOD. A FRONT LOOKS LIKE IT COULD APPROACH ON TUESDAY SO WILL HAVE ANOTHER 20 POP WITH SOME DECENT LIFT IN THE AFTERNOON FROM DESTABILIZATION AND THE FRONT APPROACHING. KEPT POPS SMALL. KEPT IN SMALL POPS WED NIGHT AS FRONT NEARS. TEMPS IN MODELS LOOK PRETTY REASONABLE...SO DID NOT STRAY FAR FROM MINOR TWEAKS. HEINLEIN -------------------------------------------------------------------- 1220 AM EDT SUN JUL 13 2003 SECOND UPDATE TONIGHT. FIRST WAS TO REMOVE WATCH AND EITHER REMOVE OR LOWER CHANCES OF PRECIP. SINCE THEN ANOTHER SMALL E-W ORIENTED LINE OF SHOWERS AND STORMS HAVE DEVELOPED. DEBATING ON WHETHER OR NOT TO INCLUDE POPS IN THIS SECOND UPDATE. 03Z SFC ANALYSIS SHOWS WIND SHIFT LINE FROM NE KY FAINTLY BACK INTO WESTERN PARTS OF KY. LOOKING AT WV...CAN STILL SEE A BIT OF A S/W AXIS MOVING THROUGH. THESE TSRA WILL NOT BE AROUND FOR MUCH LONGER TONIGHT...BUT WE WILL KEEP A 20 POP IN OUR SOUTHERN MOST TIER OF COUNTIES. UPDATE OUT SOON. OUDEMAN -------------------------------------------------------------------- 515 PM EDT SAT JUL 12 2003 ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CONTINUE THROUGH EAST KENTUCKY WITH ADDITIONAL THUNDERSTORMS NOW DEVELOPING FURTHER NORTHWEST. LOW LEVEL MOISTURE AND COLD AIR ALOFT ARE COMBINING WITH A STREAM OF SHORTWAVE ENERGY TO GENERATE AND MAINTAIN THESE STORMS. ANTICIPATING A NEW WATCH BOX SO WILL ADJUST ZONES AS NEEDED. THE REST OF THE FORECAST REMAINS NEARLY THE SAME AS THE MORNING PACKAGE ASIDE FROM BEEFING UP POPS/CLOUDS AND QPF THIS EVENING. OUR STEADY STATE PATTERN OF A LARGE SOUTHWEST RIDGE AND OHIO VALLEY TROUGH CONTINUES THROUGH THE EXTENDED PERIOD INTO NEXT WEEKEND. MONDAY AND TUESDAY LOOK DRY AS A HINT OF RIDGING EASES EASTWARD FROM THE SOUTHWEST ALONG WITH SOME DRIER AIR. BY WEDNESDAY AFTERNOON MORE MOISTURE SEEPS IN FROM THE SOUTH AND ANOTHER TROUGH BEGINS TO HEAD FOR THE OHIO VALLEY AND SHIFTS THROUGH BY FRIDAY EVENING. WILL GO DRY MONDAY AND TUESDAY WITH A BETTER CHANCE OF LATE DAY STORMS WEDNESDAY AND THURSDAY...THEN ONLY SLIGHT CHANCE FOR FRIDAY AFTERNOON AND A QUIET SATURDAY. NO 12Z MOS AVAILABLE TO COMPARE SO MINORLY TWEAKED CURRENT TEMP GRIDS BASED ON THE LIMITED MODEL SUITE AND CURRENT CONDITIONS. THE GRIDS WERE IN GOOD SHAPE AND LACKING THE MESOETA DID NOT REPOPULATE WITH ANYTHING...JUST TWEAKED EXISTING GRIDS. PRELIMINARY CCF NUMBERS: LOZ 061/080 061/085 064 422 JKL 062/079 062/082 065 412 GREIF
Hazardous weather outlook, Jul 13, 11:40 AM EDT, 3 hours 31 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1140 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE THREAT OF THUNDERSTORMS EXISTS TODAY FOR AREAS SOUTH OF INTERSTATE 64. SOME OF THESE STORMS...MAINLY ALONG AND SOUTH OF THE DANIEL BOONE PARKWAY MAY CONTAIN GUSTY WINDS AND SMALL HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 64 DURING MAINLY THE AFTERNOON AND EVENING. ON TUESDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING. ON WEDNESDAY AND THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS. NONE OF THESE STORMS IS EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS EXPECTED. HEINLEIN/GEOGERIAN
In the hours before
Local storm report, Jul 13, 10:27 AM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1027 AM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 1 N IRVINE KY .88 INCH HAIL
07/12/03 ESTILL REPORTED BY PUBLIC.
0725 PM BARNROCK KY .75 INCH HAIL
07/12/03 JOHNSON LASTED ABOUT 15 MINUTES
AND COVERED THE GROUND.
REPORTED BY PUBLIC.
1130 PM CUTSHIN KY WIND DAMAGE
07/12/03 LESLIE SEVERAL TREES BLOWN DOWN
AND TOOK DOWN POWER
TRANSFORMER FOR CUTSHIN
HOLLER. REPORTED BY
PUBLIC.
BTLocal storm report, Jul 13, 10:47 AM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1047 AM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 6 SW BOONEVILLE KY WIND DAMAGE
07/13/03 OWSLEY SEVERAL LARGE TREES DOWN
ACROSS THE JUNCTION OF HWY
486 AND ST. ROUTE 30.
ACTUAL TIME ESTIMATED.
REPORTED BY COUNTY EOC.
BTLocal storm report, Jul 13, 2:23 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
223 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0213 PM 1 N WHITLEY CITY KY 1.00 INCH HAIL
07/13/03 MCCREARY HAIL REPORTED NEAR THE
RANGER STATION ON WINDING
RIDGE ROAD OFF HWY 1651.
REPORTED BY PUBLIC.
BTLocal storm report, Jul 13, 2:27 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
227 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0223 PM 4 NORTH WHITLEY CITY KY .75 INCH HAIL
07/13/03 MCCREARY PENNY SIZED HAIL. REPORT
BY TRAINED SPOTTER.
BTLocal storm report, Jul 13, 3:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
303 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM NANCY KY 1.00 INCH HAIL
07/13/03 PULASKI REPORTED BY LAW
ENFORCEMENT
0250 PM TATEVILLE KY .75 INCH HAIL
07/13/03 PULASKI REPORTED BY LAW
ENFORCEMENT
0252 PM 5 SW COBRIN KY 1.00 INCH HAIL
07/13/03 WHITLEY LITTLE SPRUCE
CREEKREPORTED BY LAW
ENFORCEMENT
0254 PM 7 SW COBRIN KY 1.25 INCH HAIL
07/13/03 WHITLEY INTERSECTION OF HWY 1193
AND 25WREPORTED BY LAW
ENFORCEMENT
BTLocal storm report, Jul 13, 3:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
303 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM NANCY KY 1.00 INCH HAIL
07/13/03 PULASKI REPORTED BY LAW
ENFORCEMENT
0250 PM TATEVILLE KY .75 INCH HAIL
07/13/03 PULASKI REPORTED BY LAW
ENFORCEMENT
0252 PM 5 SW COBRIN KY 1.00 INCH HAIL
07/13/03 WHITLEY LITTLE SPRUCE
CREEK REPORTED BY LAW
ENFORCEMENT
0254 PM 7 SW COBRIN KY 1.25 INCH HAIL
07/13/03 WHITLEY INTERSECTION OF HWY 1193
AND 25W REPORTED BY LAW
ENFORCEMENT
BTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 10:52 PM EDT | Severe Thunderstorm Warning | JKL | Leslie, Perry | 38 min |
| Jul 13, 1:26 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 79 min |
| Jul 13, 2:31 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 44 min |
| Jul 13, 2:36 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 54 min |
| Jul 13, 3:28 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 47 min |
| Jul 13, 3:38 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jul 13, 3:57 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 48 min |
| Jul 13, 4:15 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.